Use of 5ARIs for prostatic enlargement not linked to increased suicide risk in older men

Using 5α- reductase inhibitors was not associated with increased suicide risk in a group of older men but risks for self-harm and depression were increased during the 18 months after medication initiation, although "the relatively small magnitude of these risks should not dissuade physicians from prescribing these medications in appropriate patients," according to an article published online by JAMA Internal Medicine.

Concerns have been raised about potential psychiatric adverse effects that may be associated with 5α-reductase inhibitors (5ARIs), which have been used to treat benign prostatic hyperplasia (BPH, enlarged prostate) related to lower urinary tract symptoms in older men and androgenic alopecia (pattern baldness). Little research has assessed the potential risks of suicidality and depression from 5ARI medications.

Blayne Welk, M.D., M.Sc., of Western University, Ontario, Canada, and coauthors used linked administrative data to conduct a population-based study of more than 93,000 older men (66 or older) in Canada who started a new prescription for a 5ARI for prostatic enlargement from 2003 through 2013. The men were compared with a similar group of other men not prescribed a 5ARI. The authors assessed risk of suicide, self-harm and depression.

The authors report:

  • Use of 5ARIs was not associated with increased risk of suicide.
  • Risk of self-harm increased during the first 18 months after 5ARI initiation but not after.
  • Risk of new depression increased during those first 18 months and continued to be elevated, but to a lesser degree, during the remainder of the follow-up.

Limitations of the study include the possibility of misclassification of study variables and other potential mitigating factors.

"The risk of suicide was not significantly elevated in men ages 66 years or older using 5ARIs for BPH, however the risks of self-harm and incident depression were significantly increased, primarily during the first 18 months after the initiation of either finasteride or dutasteride. The absolute increased risk of these two outcomes was low, and the potential benefits of 5ARIs in this population likely outweigh these risks for most patients," the article concludes.

Advertisement

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
Study shows moderate-severe hot flashes as risk factor for depression